Alert archive / South Carolina / Small Craft Advisories in 2017

Small Craft Advisory 22, NWS Wilmington, NC

April 23, 2017

NWS Wilmington, NC issued this small craft advisory at Apr 23, 2017, 3:50 AM EDT. It took effect at Apr 23, 2017, 10:00 PM EDT. It was in force for 43 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2017, 3:50 AM EDT (07:50 UTC)
In effect from
Apr 23, 2017, 10:00 PM EDT
Expired
Apr 25, 2017, 5:00 PM EDT
In force
43 hr
Issued by
NWS Wilmington, NC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 1:43 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 23, 1:43 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
143 AM EDT Sun Apr 23 2017

.SYNOPSIS...
A slow moving cold front will sink south into North Carolina
late tonight before stalling near the state line. A complex
storm system will develop along this boundary and bring heavy
rainfall and potentially strong to severe thunderstorms Sunday
through Monday night. This system will lift away from the area
Tuesday with a return to seasonable and dry weather by Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 845 PM Saturday...Skies are mainly clear over the CWA this
evening as all convection has faded with the setting sun. As
mentioned below though, scattered showers may still develop
overnight as a front drops south to the forecast area. No
changes to the forecast made with the latest update. Relevant
portion of previous discussion from this afternoon follows:

A surface cold front across southern Virginia is dropping southward,
pulled southward by low pressure developing across Georgia and
eastern Alabama. This boundary should dip into the Lumberton area
around 2 AM and may sink as far south as Lake City, Conway, Oak
Island and Southport by sunrise Sunday morning. Although deep
moisture is lacking, enough low-level moisture will exist near the
top of the shallow frontal inversion with steep lapse rates aloft
that scattered showers may develop late tonight. PoPs as high as 30-
40 percent across SE North Carolina dip below 20 percent along the
Santee River in South Carolina.

Compared to the past few days Sunday should run significantly cooler
as the front wavers across the area. The deep 500 mb system will cut
off and dive into Alabama, backing our mid and upper level flow
southerly. The stream of deep moisture won't really arrive until
late in the day and I've had to back off PoPs especially across the
eastern half of the forecast area. Forecast PoPs range from 80
percent west of I-95 to 40-50 percent along the South Carolina
beaches with average inland QPF of 0.25 to 0.50 inches.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday... Impressive upper low translating from south-
central TN to ATL Sunday night while sfc low impinges upon SAV.
Coastal warm front will retreat inland possibly leading to odd
temperature curve. Rain chances will certainly be increasing but the
opportunity for appreciable rainfall will be located to our north
near the elevated frontal surface. Far inland zones may get into
some heavier rainfall towards the end of Sunday night as it gets
captured by the upper low. Most of Monday will a very different
story. Not only will the system be occluding just south of Cape Fear
but some of the tropical moisture currently in the Bahamas may start
getting entrained into the system. SPC painting a marginal severe
threat for areas along and east of the track of the low. This is
certainly plausible given strong wind fields off the surface though
instability will be very hard to come by. By Monday evening the
entire area will end up on the cooler side of the cyclone as it
finally begins to accelerate northeastward up the coast. Models seem
to be coming into agreement that this should start cutting down
rainfall intensity over far southern zones possibly including the
Grand Strand whilst moisture transport vectors zero in on Cape Fear
area as well as into Bladen and Robeson Counties.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Low pressure will be moving out of the area
Tuesday, bringing and end to the rain and gradually clearing skies
Tuesday night.  Fair weather is expected for the remainder of the
long term period.  Temperatures Tuesday will be near to slightly
below normal with above normal temperatures expected for the rest of
the period.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Moderate confidence forecast with IFR likely at the
start of the period, and possible again late tonight, especially at
the NC terminals.

Cold front sinking slowly southward has crossed LBT/ILM and will do
so at FLO shortly. This front may reach the Myrtles as well before
stalling, and any terminals that have FROPA overnight will also
experience a wind shift to the NE and at least TEMPO IFR
stratus. Cigs have been bouncing a bit upstream, so opted to
leave IFR at TEMPO with low-MVFR predominant, but may need AMD's
if IFR settles in like the NAM soundings suggest. A few showers
are possible north of this front overnight as well, but most
rainfall will hold off until daybreak.

This front will waver in the vicinity during Sunday, creating a
complex ceiling forecast. Terminals that remain north of the front
may stay MVFR/IFR all aftn, while those that become south of the
boundary will likely lift to VFR. Attm expect only the Myrtles to
lift to VFR, with MVFR remaining elsewhere. Additionally, showers
and isolated tstms will become increasingly widespread, especially
Sunday night, with MVFR and possible IFR in any stronger convection.
Winds will fluctuate considerably as well, E/NE 10 kts or less north
of the front, and S/SE 10-15 kts south of the boundary. As showers
and tstms increase in coverage late in this valid period, even those
terminals that reach VFR will drop back to MVFR with cig
restrictions.

Extended outlook...Periods of MVFR and IFR through early
Tuesday in low stratus, showers, and thunderstorms. VFR
thereafter.

&&

.MARINE...
NEAR TERM /Tonight through Sunday/...
As of 845 PM Saturday...Latest obs show S to SW winds of around
15 kts with seas of 3 to 4 ft. Forecast going according to plan,
no changes made with the latest update. Previous discussion from
this afternoon follows:

A cold front currently moving south across southern Virginia
will dip into southeastern North Carolina very late tonight,
shifting our southwesterly winds to the north. This front will
probably make it as far south as the Brunswick County beaches by
mid morning Sunday before turning back around and returning
just north of Cape Fear during the afternoon. The strongest
winds over the next 24 hours are actually occurring now with the
strong seabreeze. Winds around 20 knots with gusts as high as
25 knots are occurring within a few miles of the beaches but
should decrease this evening. Winds around 15 knots are expected
Sunday on both sides of the front, but an intriguing
possibility that a surge of 15-20 kt northeast flow might
develop north of Cape Fear late Sunday afternoon.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Unsettled weather with a more southern
solution now well agreed upon between various guidance. With the
system moving up the coast winds will be tempered at times and
even variable but the broad warm sector should be adequate to
yield some advisory-worthy seas within 20 nm of shore. Backing
of wind direction pronounced towards the end of the period as
the low begins to pull away to the NE. Current indications are
that flags may still be needed as the decrease in seas lags,
especially off NC waters.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...A complex storm system will continue to
move up the coast Tuesday, resulting in diminishing NW winds
and subsiding seas though SCA conditions are possible,
especially the first half of the day. For the rest of the
period, light south to southwest winds are expected with seas 4
ft or less.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MBB
NEAR TERM...REK/JDW
SHORT TERM...MBB
LONG TERM...RAN
AVIATION...JDW
MARINE...REK/TRA/MBB/RAN
Hazardous weather outlook, Apr 22, 10:21 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1021 PM EDT Sat Apr 22 2017

AMZ250-252-254-256-240230-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1021 PM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small Craft Advisory conditions are possible Sunday night through
Tuesday.

Strong to severe thunderstorms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-240230-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
1021 PM EDT Sat Apr 22 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Sunday and again on
Monday.

Periods of heavy rainfall Sunday and Monday may produce significant
ponding or isolated poor drainage/urban flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:02 AM EDTFlash Flood WatchILMDarlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more48 hr
Apr 23, 1:37 PM EDTAreal Flood AdvisoryILMWilliamsburg53 min
Apr 23, 2:12 PM EDTFlash Flood WarningILMGeorgetown, Williamsburg2 hr
Apr 23, 2:32 PM EDTSpecial Weather StatementILMGeorgetown28 min
Apr 23, 5:35 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover3 hr
Apr 23, 9:17 AM EDTAreal Flood AdvisoryILMBrunswick, New Hanover58 min

Nearby

Small Craft Advisories in South Carolina, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.